Minnesota, 2010

Winter Weather in Minnesota, December 23 to 24, 2010

December 23 to 24, 2010 · NWS FSD · 7 events in 7 counties and zones

Light to occasionally moderate snow during the night of December 23rd and the morning of December 24th accumulated 3 to 6 inches in most of southwest Minnesota.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Light to occasionally moderate snow during the night of December 23rd and the morning of December 24th accumulated 3 to 6 inches in most of southwest Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 23, 2:45 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Dec 23, 2:45 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CST THU DEC 23 2010

.DISCUSSION...
700 MB FRONT TRYING TO SATURATE ALONG A LINE FROM DE SMET TO STORM
LAKE. EXPECT THE FRONT TO STRUGGLE SATURATION-WISE THROUGH THE
REMAINDER OF THE AFTERNOON BUT SHOULD SATURATE FROM THE NORTH
TOWARDS 00Z.  BEST SNOWFALL THIS EVENING SHOULD OCCUR IN THE 02-08Z
TIMEFRAME WITH A FOCUS ALONG THE MID LEVEL FRONT ACROSS SOUTHWEST
MINNESOTA INTO NORTHWEST IOWA. THEREAFTER...THE ATMOSPHERE BEGINS TO
DRY ALOFT INCLUDING THE DENDRITIC LAYER.  LOWER LEVELS COOL THROUGH
THE OVERNIGHT INTO THE DENDRITIC LAYER...BUT AS THIS OCCURS THE LIFT
WEAKENS ALL TOGETHER.  SO THEREFORE...COULD SEE LIGHT SNOW CONTINUE
INTO THE MORNING HOURS ON FRIDAY WHERE ICE PRODUCTION IS
POSSIBLE...MAINLY ALONG AND EAST OF INTERSTATE 29.  HAVE MASSAGED
THE ADVISORY START AND END TIMES A BIT AND HAVE SHAVED OFF A FEW
COUNTIES ALONG THE WESTERN EDGE WHERE ONLY ONE INCH OF SNOW IS
EXPECTED. TEMPERATURES TONIGHT SHOULD REMAIN FAIRLY MILD WITH DEEP
LOW LEVEL MOISTURE IN PLACE...AND HAVE BUMPED UP SOUTHEAST PARTS OF
THE CWA INTO THE LOWER TO MID 20S. READINGS WILL HOLD PRETTY STEADY
THROUGH FRIDAY... POSSIBLY EVEN DROPPING A BIT IN THE AFTERNOON AS
WINDS SWITCH AROUND TO MORE NORTHERLY AND BEGIN TO PULL IN THE COLD
AIR.

SUB-NORMAL TEMPERATURES WILL THEN CONTINUE THROUGH THE HOLIDAY
WEEKEND...WITH SUNDAY EXPECTED TO BE THE COLDEST AS SKIES BECOME
MOSTLY CLEAR BENEATH SURFACE RIDGE. WITH EXPECTED NEW SNOW COVER
FROM TONIGHT...EVEN ONLY A COUPLE OF INCHES...THE LIGHT WINDS AND
CLEAR SKIES SHOULD ALLOW TEMPS TO RADIATE TO BELOW ZERO...WHILE THE
MISSOURI RIVER VALLEY HOLDS JUST ABOVE ZERO. WEEKEND SHOULD BE DRY
WITH SUNDAY EXPECTED TO SEE THE MOST SUNSHINE AS UPPER RIDGE BEGINS
TO BUILD INTO THE REGION.

IN THE LATTER PERIODS MONDAY THROUGH THURSDAY NEXT WEEK...STILL ON
THE CHILLY SIDE MONDAY...BUT DECENT WARMUP STILL ON TRACK THROUGH
THE WEEK. DEEP EAST COAST TROUGH PROGGED TO SLOWLY LIFT NORTHEAST
INTO THE NORTH ATLANTIC BY LATE TUESDAY...WITH A WEAK UPPER LEVEL
RIDGE MOVING ACROSS THE NORTHERN PLAINS. GFS/GEM STILL SHOWING A A
WEAK WAVE MOVING THROUGH NEBRASKA/IOWA MONDAY NIGHT INTO TUESDAY
WITH SOME LIGHT QPF AMOUNTS INDICATED ON GFS...BUT LOW CONFIDENCE IN
MOISTURE RETURN BY THAT POINT COMING OUT OF STRONG DRY HIGH OVER THE
WEEKEND THAT WILL LEAVE THE PERIOD DRY. LONGER RANGE MODELS HINTING
AT MUCH STRONGER WAVE LIFTING OUT ACROSS THE AREA LATE NEXT WEEK...
BEYOND THIS FORECAST PERIOD...AND OUTSIDE CHANCE THAT A LEADING WAVE
EJECTING OUT OF THIS SYSTEM COULD BEGIN TO PRODUCE SOME LIGHT PRECIP
BY THURSDAY/THURSDAY NIGHT. HOWEVER...GIVEN DIFFICULTY THAT LONGER
RANGE MODELS HAVE HAD IN TIMING SYSTEM OF LATE...WILL HOLD OFF ON
ADDING ANY MENTION OF PRECIP TO THE DAY 7 TIMEFRAME JUST YET.  /JH

&&
.AVIATION...
LIFR TO VLIFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD AS A A BAD
OF SNOW DEVELOPS ACROSS THE AREA. SNOW IS EXPECTED TO DEVELOP NEAR
HIGHWAY 14 ACROSS EASTERN SOUTH DAKOTA AROUND BUILDING SOUTH AND
EASTWARD TOWARDS 00Z.  SNOW SHOULD BE FAIRLY WIDESPREAD IN THE
02-08Z TIMEFRAME FRIDAY...AND GRADUALLY TAPER OFF FROM NORTHWEST TO
SOUTHEAST THEREAFTER. VISIBILITIES WITHIN THE SNOW BAND MAY FALL
TO 1SM AT TIMES...THOUGH GENERALLY SHOULD REMAIN IN THE 2-4SM RANGE
MUCH OF THE TIME.

&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 3 PM CST
     FRIDAY FOR IAZ013-014-020>022-031-032.

     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO NOON CST
     FRIDAY FOR IAZ001>003-012.

MN...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO NOON CST
     FRIDAY FOR MNZ071-072-080-081-089-090-097-098.

NE...NONE.
SD...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
     FRIDAY FOR SDZ039-040-055-056.

     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO NOON CST
     FRIDAY FOR SDZ062.

&&

BT
Hazardous weather outlook, Dec 23, 10:38 AM CST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1038 AM CST THU DEC 23 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1038 AM CST THU DEC 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
LIGHT SNOWFALL IS EXPECTED TO DEVELOP THIS AFTERNOON ALONG THE
HIGHWAY 14 CORRIDOR...WHERE UP TO AN INCH OF SNOW MAY FALL BY
EARLY EVENING. SNOW IS EXPECTED TO BECOME MORE WIDESPREAD THIS
EVENING AND CONTINUE INTO THE OVERNIGHT.  THE HEAVIEST SNOWFALL
IS EXPECTED TO DEVELOP EAST OF INTERSTATE 29 WHERE TWO TO THREE
INCHES OF SNOWFALL CAN BE EXPECTED BY MIDDAY FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Lincoln

When
December 23, 7:00 PM CST to December 24, 1:00 PM CST
Where
Lincoln forecast zone
Reported by
Law Enforcement
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Snow during the night of December 23rd to just after noon on December 24th accumulated 2 to 4 inches, with the 4 inches near the southern border of Lincoln County.

Winter Weather, Lyon

When
December 23, 7:00 PM CST to December 24, 2:00 PM CST
Where
Lyon forecast zone
Reported by
COOP Observer
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Snow during the night of December 23rd to just after noon on December 24th accumulated 2 to 5 inches, with 5 inches reported at Marshall.

Winter Weather, Pipestone

When
December 23, 7:00 PM CST to December 24, 1:00 PM CST
Where
Pipestone forecast zone
Reported by
Law Enforcement
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Snow during the night of December 23rd to just after noon on December 24th accumulated 2 to 5 inches, with 5 inches reported at the town of Pipestone.

Winter Weather, Murray

When
December 23, 7:00 PM CST to December 24, 2:00 PM CST
Where
Murray forecast zone
Reported by
Law Enforcement
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Snow during the night of December 23rd to just after noon on December 24th accumulated 3 to 5 inches, with 4 inches reported near Currie.

Winter Weather, Cottonwood

When
December 23, 7:00 PM CST to December 24, 2:00 PM CST
Where
Cottonwood forecast zone
Reported by
COOP Observer
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Snow during the night of December 23rd to just after noon on December 24th accumulated 3 to 6 inches, with 6 inches reported at Windom.

Winter Weather, Nobles

When
December 23, 7:00 PM CST to December 24, 2:00 PM CST
Where
Nobles forecast zone
Reported by
COOP Observer
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Snow during the night of December 23rd to just after noon on December 24th accumulated 2 to 4 inches, with 3.5 inches reported at Worthington.

Winter Weather, Jackson

When
December 23, 7:00 PM CST to December 24, 2:00 PM CST
Where
Jackson forecast zone
Reported by
Law Enforcement
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Snow during the night of December 23rd to just after noon on December 24th accumulated 3 to 6 inches, with 6 inches reported at the town of Jackson.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270183, 270184, 270185, 270186, 270187, 270188, 270189.